Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 48, NWS New Orleans, LA

July 25, 2009Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 25, 2009, 1:36 PM CDT for Saint Bernard Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 1:36 PM CDT (18:36 UTC)
Expired
Jul 25, 2009, 2:00 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 251836
TORLIX
LAC087-251900-
/O.NEW.KLIX.TO.W.0048.090725T1836Z-090725T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
136 PM CDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 200 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WATERSPOUT OR TORNADO 
OVER THE ST. BERNARD PARISH MARSHES NEAR HOPEDALE HIGHWAY...OR 6 
MILES SOUTH OF SHELL BEACH...MOVING WEST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  HIGHWAY 624 NEAR HOPEDALE LAGOON AT 150 PM CDT

LAT...LON 2984 8970 2984 8959 2979 8957 2974 8967
TIME...MOT...LOC 1834Z 078DEG 8KT 2980 8963

$$


24/RR
1 follow-up statement
000 
WWUS54 KLIX 251853
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
153 PM CDT SAT JUL 25 2009

LAC087-251902-
/O.EXP.KLIX.TO.W.0048.000000T0000Z-090725T1900Z/
ST. BERNARD LA-
153 PM CDT SAT JUL 25 2009

...THE TORNADO WARNING FOR CENTRAL ST. BERNARD PARISH WILL EXPIRE AT
200 PM CDT...

THOUGH THIS THUNDERSTORM IS NO LONGER APPEARS TO POSE A TORNADO 
THREAT...IT IS STILL CAPABLE OF PRODUCING STRONG WIND GUSTS OF UP TO 
50 MPH AS WELL AS VERY HEAVY DOWNPOURS. 

LAT...LON 2984 8970 2984 8959 2979 8957 2974 8967
TIME...MOT...LOC 1852Z 078DEG 8KT 2979 8967

$$
95/DM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 25, 12:28 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 25, 12:28 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1228 PM CDT SAT JUL 25 2009

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD UNDER CLEAR TO
PARTLY CLOUDY SKIES. WINDS WILL GENERALLY REMAIN SOUTHERLY OR
SOUTHWESTERLY AT 10 KNOTS OR LESS THIS AFTERNOON AND WILL
TO CALM OVERNIGHT. THERE IS A VERY SLIM CHANCE THAT AN ISOLATED
SHOWER OR THUNDERSTORM MAY AFFECT MSY OR GPT...BUT CHANCES ARE
TOO LOW TO INCLUDE A MENTION IN THE TAF. 95/DM

&&

.PREV DISCUSSION... /ISSUED 818 AM CDT SAT JUL 25 2009/

UPDATE...
..SOUNDING DISCUSSION...

NO MAJOR PROBLEMS WITH THE FLIGHT OTHER THAN ABOUT 90 SECONDS OF
MISSING DATA AROUND 300 MILLIBARS. RELATIVELY DRY AND VERY
UNSTABLE THIS MORNING WITH AN LI OF -8.1 AND A PW OF 1.28 INCHES.
A NICE INVERSION IN PLACE FROM THE SURFACE UP TO AROUND 990
MILLIBARS WITH A LARGE DRY AIRMASS ALOFT. GIVEN THE
INSTABILITY...WITH ENOUGH OF AN INCREASE IN MOISTURE AND DAYTIME
HEATING...THERE IS A GOOD CHANCE OF WIDESPREAD THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...ESPECIALLY EAST AND SOUTHEAST OF THE
NEW ORLEANS AREA. WITH A NOTED AMOUNT OF COLD AIR ALOFT AND A
FREEZING LEVEL AROUND 13,400 FEET THERE IS A SLIGHT POTENTIAL OF
SMALL HAIL AND CONVECTIVE DOWN BURST WINDS UP TO 50 MILE PER HOUR
WITH THUNDERSTORM DEVELOPMENT.

PREV DISCUSSION... /ISSUED 331 AM CDT SAT JUL 25 2009/

SYNOPSIS...
SHORTWAVE MOVING ACROSS THE WESTERN PORTION OF THE CWA AT THIS TIME.
THIS SHOULD SWEEP MOST DEEP MOISTURE OUT OF THE AREA DURING THE
MORNING HOURS. MOISTURE BOUNDARY SITTING CLOSE TO INTERSTATE 10-12
THIS MORNING WITH DEW POINTS GENERALLY IN THE 60S TO THE NORTH AND
LOWER 70S TO THE SOUTH. ISOLATED CONVECTION OVER THE COASTAL WATERS
APPEARS TO BE GETTING ENHANCED BY THE SHORTWAVE...BUT MOST SHOULD
REMAIN OFFSHORE THROUGH SUNRISE. TEMPERATURES AT 08Z RANGE FROM 69
AT MCCOMB TO 78 AT BOOTHVILLE AND 81 AT NEW ORLEANS LAKEFRONT AIRPORT.

SHORT TERM...
CURRENT SHORTWAVE MOVING THROUGH AREA SHOULD CLEAR OUT DEEP
MOISTURE THIS MORNING...WITH BEST RESIDUAL MOISTURE OVER
SOUTHSHORE AREAS WHERE ISOLATED TO SCATTERED DIURNAL CONVECTION IS
POSSIBLE. UPSTREAM...MODELS NOT HANDLING IMPULSE OVER KANSAS WELL
AT ALL. GFS DOES AT LEAST HAVE A HINT OF AN IMPULSE...BUT NOT VERY
ACCURATE ON LOCATION OR TIMING. UPPER FLOW INDICATES THAT THIS
MAX SHOULD DROP SOUTHWARD INTO TEXAS...AND NOT DIRECTLY AFFECT THE
AREA...BUT THIS LEAVES ME DISTRUSTFUL OF 00Z NAM SOLUTION. ALSO
RATHER APPARENT THAT SUNDAY NIGHT INTO MONDAY...GFS DEALING WITH
FEEDBACK ISSUES. SO NEITHER OF THE U.S. SHORT RANGE 00Z RUNS ARE
COMPLETELY USABLE. WILL SLIGHTLY UNDERCUT MAV/MET POP GUIDANCE FOR
BOTH SUNDAY AND MONDAY...AND TREND TOWARD THE WARMER TEMPERATURE
GUIDANCE. 35

LONG TERM...
CONCERN FOR THE MIDDLE AND END OF THE WEEK WILL BE THE POTENTIAL
FOR HEAVY RAIN NEAR OR NORTH OF THE CWA AS EASTERN TROF ALLOWS A
FRONT TO HANG UP NEAR THE AREA. DUE TO DIFFERENCES IN MODEL
SOLUTIONS...A LITTLE TOO EARLY TO PINPOINT A DAY FOR THE BEST
THREAT OF HEAVY RAINFALL. BOTH ECMWF AND GFS ARE PAINTING AN AREA
OF VERY HEAVY RAINFALL ACROSS PORTIONS OF ARKANSAS AND NORTHERN
LOUISIANA IN THE WEDNESDAY TO FRIDAY TIME FRAME. AT THIS
POINT...WILL NOT MAKE SIGNIFICANT CHANGES TO GOING FORECAST AND
AWAIT A LITTLE MORE CONSISTENCY IN TIMING FOR AN ACCURATE
SOLUTION. 35

MARINE...
SCATTERED THUNDERSTORMS CONTINUE TO GRADUALLY DEVELOP AND TRACK
EASTWARD ALONG LA COASTAL WATERS SOUTH OF A DISSIPATING COLD FRONT IN
SOUTHERN LA. LIGHTNING STRIKES HAVE INCREASED CONSIDERABLY WITHIN
THE LAST COUPLE HRS. THIS ACTIVITY IS EXPECTED TO CONTINUE INTO THE
AFTERNOON WITH A FEW STORMS BECOMING STRONGER THAN CURRENT. LOOKS TO
BE POSSIBLE FOR A STORM OR TWO TO REACH SMW INTENSITY BUT MOST
SHOULD BE IN THE MWS RANGE. ASIDE FROM GUSTY WINDS AND INCREASING
SEAS NEAR STORMS...SRLY WINDS 5 TO 10 KTS AND SEAS 2 FT OR LESS WILL
BE NORM THROUGH EARLY NEXT WEEK. SFC RIDGE WILL BECOME BETTER
ESTABLISHED IN THE NRN GULF EARLY IN THE WEEK AND CONTINUED RIDGING
WITH THE BERMUDA HIGH STRENGTHENING. TIGHTENING PRESSURE GRADIENT
WILL RESULT IN A SLIGHT INCREASE IN WIND SPEEDS AND SEAS BY MIDWEEK.
MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  93  71  91  72 /  10  10  40  20
BTR  94  73  93  74 /  10  10  30  20
MSY  91  76  91  75 /  30  20  20  20
GPT  90  75  90  73 /  30  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 25, 11:24 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT SAT JUL 25 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-261630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1124 AM CDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS LOWER SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI THIS AFTERNOON AND EARLY
EVENING. THE MAIN THREAT WILL BE DOWNBURST WIND GUSTS 45 TO 50
MPH...OCCASIONAL LIGHTNING AND LOCALLY HEAVY RAINFALL FROM SLOW-
MOVING STORMS. MOST ACTIVITY SHOULD DISSIPATE BY 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MUCH OF THE
WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ORGANIZED
SEVERE WEATHER DEVELOPMENT IS NOT EXPECTED. HOWEVER...A FEW STRONG
THUNDERSTORMS...WITH FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH DAY.

A FRONT WILL APPROACH THE AREA TOWARD THE END OF THE WEEK. SHOULD
THE FRONT BECOME STATIONARY OVER THE AREA...AREAS OF VERY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24/RR

In the hours before

Special weather statement, Jul 25, 11:52 AM CDT, 1 hour 44 minutes before
MSZ080-251715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1152 AM CDT SAT JUL 25 2009

...DEVELOPING THUNDERSTORM LIKELY TO PRODUCE DOWN BURST ALONG
   THE HANCOCK COUNTY COAST...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM NEAR WAVELAND...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  BAY ST. LOUIS BY 1215 PM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 40 TO 50 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

24/RR
Special weather statement, Jul 25, 11:55 AM CDT, 1 hour 41 minutes before
MSZ081-082-251730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1155 AM CDT SAT JUL 25 2009

...DEVELOPING THUNDERSTORM LIKELY TO PRODUCE DOWN BURST GUSTS NEAR
BILOXI...

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM NEAR BILOXI...MOVING NORTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BILOXI...
ST. MARTIN AND OCEAN SPRINGS

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 40 TO 50 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

24/RR
Local storm report, Jul 25, 12:35 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 PM CDT SAT JUL 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     WATER SPOUT      4 E VIOLET              29.90N 89.83W
07/25/2009                   ST. BERNARD        LA   PUBLIC

            PUBLIC REPORT OF AN APPARENT WATERSPOUT OVER THE MARSHES
            AROUND LAKE LERY NEAR REGGIO.

&&

24/RR
Special weather statement, Jul 25, 12:37 PM CDT, 59 minutes before
LAZ064-070-251800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1237 PM CDT SAT JUL 25 2009

...THUNDERSTORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND WATER SPOUTS
NEARLY STATIONARY AFFECTING ST. BERNARD PARISH...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF CHALMETTE...OVER THE
MARSHES SURROUNDING LAKE LERY. THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING FUNNEL CLOUDS OR WATER
SPOUTS...ESPECIALLY OVER MARSHY AREAS. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THIS STORM HAS PASSED.

95/DM
Special weather statement, Jul 25, 1:21 PM CDT, 15 minutes before
LAZ070-251845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
121 PM CDT SAT JUL 25 2009

...STRONG THUNDERSTORM MOVING WEST AFFECTING ST. BERNARD PARISH...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 6 MILES EAST OF YSCLOSKEY...OR 2 MILES
EAST OF HOPEDALE...MOVING WEST AT 15 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  YSCLOSKEY AND HOPEDALE BY 140 PM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:47 PM CDTSevere Thunderstorm WarningLIXTerrebonne43 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.